pain killers make me better??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

dissolvedgirl
New Member


Date Joined Aug 2008
Total Posts : 15
   Posted 4/25/2009 11:16 AM (GMT -7)   
i've noticed that every time i've taken pain killers (i've had plenty of surgeries, non stomach related in the last few years), my stomach is perfectly fine! no gas, no urge to go the bathroom, no pain. so what does this point to? is my ibs caused only by a spastic/anxious stomach as opposed to food allergies or something else? and what can i do since obviously i can't take pain killers all the time? any advice please!! confused

lepontneuf
New Member


Date Joined Apr 2009
Total Posts : 6
   Posted 4/25/2009 4:11 PM (GMT -7)   
what painkillers were they? Oxycodone? I know that Imodium (loperamide) is an opioid. There is definitely a correlation there. Opioids have effects on the nervous system, so a lot of painkillers are opioids. They also slow down peristalsis and warn on the label against constipation, right? . I just started taking one Imodium pill a day for my regular IBS attacks and it seems to be helping me. It's a really small dose, so I'm assuming it would be fine - balancing out whatever nervous system disequilibrium is happening with my neurotransmitters. in three years, not one doctor has helped me or suggested this - i thought of this from doing my own research (as usual). good luck.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 4/25/2009 8:17 PM (GMT -7)   
Most painkiller have constipation as a side effect. I believe that's because they slow down a lot of the body's functions, including the colon. That's why they can make you drowsy and make you unable to drive a car, operate machinery or impair judgments--they slow down your reactions and your reasoning.

An anti-spasmodic might work for you, or, as Lepontneuf said, a small dose of imodium. You just have to be careful that you don't slow you gut down too much; there are some people on here who took immodium for so long that they are not constanty constipated because their guts slowed down too much and won't start up again. It's kind of a no-win situation. You might go off the imodium, say, when you're going to be home and it won't matter. You know, sort of cycle on and off as you can.

You know, it wasn't until you said this that I thought about my aunt. She has Crohn's, but I was surprised to hear her say recently that she's been in remission for a number of years. My grandfather's brother's (her uncle) Crohn's was terrible, so I was surprised she had not had any bowel problems in so many years.

Now that you've mentioned pain killers, it makes sense: my aunt has been addicted to pain killers for several years now as well. I bet that's why she's not having gut problems. The only problem is she's on one that's methadone-based and she's ended up losing her teeth and she picks at her arms until they are raw and bleeding; they're all scarred up. Not to mention that when she was in a car wreck, they couldn't give her enough drugs to stop the pain; she's pratically immune to them for pain relief. Not a good trade off.

dissolvedgirl
New Member


Date Joined Aug 2008
Total Posts : 15
   Posted 4/26/2009 4:31 PM (GMT -7)   
yea so true! i always stayed clear from them because A) i heard they made your stomach worse (permanently!) and B) my main problem is constipation. so how suprised i was when this made my stomach all better! i had no idea imodium did that, so it's something i might try for a little bit. the anit-spasmodic might be a good route to try too! everything i try seems to work for just a bit, then it suddenly stops :( like every person with ibs i've done it all...im starting to think eventually i have to give up trying to find a purely medical solution for this, bit the bullet and go for hypnotherapy :(

mrmagoo
Regular Member


Date Joined Oct 2005
Total Posts : 78
   Posted 4/28/2009 5:55 AM (GMT -7)   
"Codone" in any form has always helped me. Its lowers stresses and anxiety levels, as well as the constipation side affect. Its great, except for that whole killing your liver and stuff.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 4/28/2009 1:49 PM (GMT -7)   
Dissolved girl, have you tried hard liquor? There are a few people on here who find that they get great gut function if they just have one shot of hard liquor a day. For some people I think it helps stupefy their overactive guts. Mind you, most people find alcohol makes them worse, but given your odd reaction to pain killers, alcohol might work for you. I'd sooner have one drink a day than a painkiller a day; you're much less likely to become an alcoholic or damage your body with a small dose of liquor than with an opiate pain killer.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 11:43 AM (GMT -7)
There are a total of 2,735,967 posts in 301,341 threads.
View Active Threads


Who's Online
This forum has 151440 registered members. Please welcome our newest member, Ian88.
257 Guest(s), 14 Registered Member(s) are currently online.  Details
DotiW, blueberrymuffin, wthj53, tickcheckguy, ROXY68, Girlie, LG13, dbwilco, Ariel Smith, poohcheez, Mustard Seed, Traveler, Noni9, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer